South Carolina, 2016Rip Currents in South Carolina, June 19 to 20, 2016
June 19 to 20, 2016 · NWS CHS · 2 events in 1 county or zone
Strong high pressure building from the north and offshore low pressure helped produce a strong northeast wind ahead of an approaching full moon. These conditions produced an elevated risk of rip currents along the Southeast South Carolina coast.
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure building from the north and offshore low pressure helped produce a strong northeast wind ahead of an approaching full moon. These conditions produced an elevated risk of rip currents along the Southeast South Carolina coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 19, 11:54 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 19, 11:54 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1254 PM EDT SUN JUN 19 2016
.SYNOPSIS...
Unseasonably strong and cool high pressure will build from the
north through tonight. The high will prevail into mid week before
shifting south and getting replaced by a trough of low pressure
through late week. A cold front will advance into the region and
likely stall over or close to the area this weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No major changes were made for the early afternoon update.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Tonight: Surface high pressure will shift southward into the
southern Appalachians. Mainly dry and unseasonably cool conditions
will persist across southeast SC/GA with a few light showers
continuing to skirt coastal areas. Low temperatures should range
from the lower/mid 60s inland to the upper 60s/lower 70s at the
coast, although some spots well inland could dip into the upper
50s. The record low for Downtown Charleston is 64 degrees set in
1947 and it could get to within a few degrees of this.
Monday and Tuesday: A dry/capped environment will prevent any
shower/thunderstorm development and will support a warming trend.
Highs in the mid/upper 80s Monday will be followed by highs in the
lower/mid 90s away from the coast Tuesday, warmest far inland.
Expect unseasonably low dewpoints in the 50s Monday and lower/mid
60s Tuesday.
Wednesday: High pressure will shift south and east of the region and
will be replaced by a trough in the lee of the Appalachians. As a
result, temps should warm into at least the mid 90s at many inland
locations. The environment appears too dry/capped to support deep
moist convection, so pops have been reduced to less than 15 percent
with no mention of precipitation.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As depicted by latest guidance, the cold front that was previously
expected to arrive Wednesday night into Thursday likely will not
arrive until late Friday or Saturday. Thus, raised high temps into
the lower to mid 90s Thursday and Friday, and even warmer temps
could eventually be required for this period. Meanwhile, the
environment remains stubbornly dry/capped, so pops have been reduced
to less than 15 percent with no mention of precipitation Wednesday
night, and pops are capped at slight chance Thursday. Eventually,
the cold front will advance into the region, bringing a transition
to slightly cooler temps, and this front will likely stall
south/east of the area this weekend. To account for cold fropa,
forecasts feature slight chance/chance pops for isolated/scattered
showers/thunderstorms Friday into Saturday. High pressure could
eventually push drier air into northern/inland counties this
weekend, and models have trended toward this scenario, so pops
transition from less than 15 percent north/west to chance south/east
Saturday night into Sunday. The eventual position of the stationary
front remains somewhat uncertain, so the weekend forecast could
either trend toward a more unsettled scenario or could turn out a
bit cooler/drier than indicated within the latest forecast.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR.
Extended Aviation Outlook: Mainly VFR.
&&
.MARINE...
Today and tonight: Rough conditions will continue across the
waters into tonight, although winds/seas will be slowly subsiding
through the period. Seas will peak today near 7 ft out about 20
nm and 9 ft about 60 nm offshore. Northeast/east winds will mainly
be in the 20 to 25 knot range with some gusts near 30 kt, mainly
this morning. Thus Small Craft Advisories will remain in place
for all waters through today before CHS Harbor and the near shore
waters south of Edisto beach drop below advisory levels tonight.
Elevated NE winds to start Monday will gradually diminish and turn
toward the E/SE as high pressure shifts south and the gradient
relaxes. Accordingly, seas will also subside, although 6 ft seas
will maintain the ongoing Small Craft Advisory for AMZ374 into
Monday evening. Monday night, winds will veer from SE to S/SW as
high pressure shifts south/offshore. By Tuesday morning, seas will
range from 2-3 ft within near shore waters to 3-4 ft beyond 20 nm.
Then, the gradient will tighten between high pressure to the S/SE
and an inland trough of low pressure. As a result, S/SW winds will
occasionally surge to 15-20 kt Tuesday through late week, especially
during the afternoon/evening sea breeze within near shore waters and
after dark all areas. Seas of 2-4 ft will prevail, although seas
could occasionally reach 5 ft especially at 20 nm and beyond.
Rip Currents: We maintained a high risk of rip currents for today
mostly due to the breezy northeast/east winds, swells, and elevated
tide levels. An east-northeast swell, onshore winds and astronomical
factors will maintain an elevated risk for rip currents on all
beaches Monday.
&&
.TIDES/COASTAL FLOODING...
High Surf: Tybee Island lifeguard group reported breakers around 4
ft this morning. There are signals that breakers could reach as
high as 5-6 ft at times this afternoon, so will need to monitor
conditions carefully for a possible High Surf Advisory.
Coastal Flooding: Tides will remain elevated due to the strong
northeast/east winds, and levels could get high enough to produce
minor coastal flooding during this evening's high tide along the
southern SC coast. Thus...a Coastal Flood Advisory may be needed.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...High Risk for Rip Currents until 8 PM EDT this evening for
GAZ117-119-139-141.
SC...High Risk for Rip Currents until 8 PM EDT this evening for
SCZ048>051.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ352-354.
Small Craft Advisory until 5 AM EDT Monday for AMZ350.
Small Craft Advisory until midnight EDT Monday night for
AMZ374.
Small Craft Advisory until 5 PM EDT this afternoon for AMZ330.
&&
STHazardous weather outlook, Jun 19, 2:33 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
333 AM EDT SUN JUN 19 2016
AMZ330-350-352-354-374-200900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
333 AM EDT SUN JUN 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
GAZ117-119-139-141-SCZ048>051-200900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
333 AM EDT SUN JUN 19 2016
...HIGH RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RISK FOR RIP CURRENTS.
COASTAL FLOODING...THERE IS A LOW RISK FOR SHALLOW COASTAL
FLOODING AROUND HIGH TIDE THIS EVENING ALONG THE LOWER SOUTH
CAROLINA COAST. THUS...A COASTAL FLOOD ADVISORY MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
RIP CURRENTS...THERE WILL BE AN ELEVATED RISK THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
200900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
333 AM EDT SUN JUN 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jun 19, 8:42 AM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
942 AM EDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM RIP CURRENTS TYBEE ISLAND 32.02N 80.86W
06/18/2016 CHATHAM GA LIFEGUARD
*** 1 FATAL *** TYBEE ISLAND LIFEGUARD GROUP CONFIRMS 1
DROWNING FROM A RIP CURRENT....MALE 46 YEARS OLD.
&&
EVENT NUMBER CHS1600454Local storm report, Jun 19, 12:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
100 PM EDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM RIP CURRENTS 2 SE TYBEE ISLAND 32.00N 80.84W
06/19/2016 CHATHAM GA LIFEGUARD
TYBEE OCEAN RESCUE REPORTED NUMEROUS RIP CURRENTS
OCCURING ALONG ALL PORTIONS OF THE TYBEE ISLAND
COASTLINE PRIMARILY BETWEEN 10 AM AND NOON WITH SEVERAL
RESCUES REQUIRED.
&&
EVENT NUMBER CHS1600455
JMCRip Current, Charleston
- When
- June 19, 1:00 PM EST to 2:00 PM EST
- Where
- Charleston forecast zone
- Reported by
- Lifeguard
Folly Island lifeguards reported 2 rip currents and 2 rescues at Folly Beach. One rip current was ongoing and approximately 10 yards wide and 50 yards long.
Rip Current, Charleston
- When
- June 20, 9:15 AM EST to 10:15 AM EST
- Where
- Charleston forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
The Isle of Palms Fire Department rescued 3 adults and 1 child on the northern end of Isle of Palms Beach. One person was taken to the hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 19 to 21, 201617 deaths · 1 event
- Wildfire in California, June 19 to 30, 20162 deaths · $4.0 million · 1 event
- Tornadoes and Hail in Minnesota, June 19, 20161 death · 11 injured · EF2 · 37 events
- Heat in California, June 19 to 20, 20165 injured · 4 events
- Tornado and Hail in Minnesota, June 19, 2016EF1 · 8 events
- Tornadoes and Hail in Minnesota, June 19, 2016EF0 · 16 events
- Hail and Damaging Wind in Minnesota, June 19, 2016$1,000 · 1.75 in hail · 10 events
- Hail in North Dakota, June 19, 20161.5 in hail · 6 events
- Hail in Minnesota, June 19, 20162.5 in hail · 5 events
- Hail and Damaging Winds in Wisconsin, June 19, 20161 in hail · 4 events
- Hail in Colorado, June 19, 20161 in hail · 3 events
- Hail and Damaging Wind in South Dakota, June 19, 201652 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646952, 646955.